Forum Replies Created
Percy, what does IBRT stand for? Is this treatment effective for diffuse disease. The most recent scan referred to “innumerable tumors” in the liver. By the way, my husband is feeling much better than he was. Even the indigestion and lack of appetite seem to be diminishing. He’s getting labs again tomorrow and I’m hoping for another drop in bilirubin. I really think a lot of these problems were caused by infection.
Thanks Percy. The doctor dropped Oxaliplatin from the FOLFORONOX because the neuropathy was getting pretty bad. He suggested trying Gemzar alone and then adding Oxaliplatin later if necessary. My husband seems comfortable with this approach but I also have some concerns about it and will discuss it with the doctor again next week after I have done a little more research.
My husband’s oncologist returned from vacation so we were able to meet with him yesterday. As I mentioned before, my husband’s CT scan did not show change with respect to the tumors but did show an increase in ascites as well as signs of infection. In addition, his liver enzymes, including bilirubin, have been elevated. The doctor suspected blockage of the common bile duct but an ultrasound indicated this was not the case. Yesterday’s lab results showed some improvement over three days ago. Bilirubin is still high but has dropped from 3.4 to 2.6. ALP and AST are still high but ALT is now normal. Albumin improved slightly and protein is now normal. Temperature and blood pressure are now normal and energy level is better. There are still problems with indigestion, taste distortion and appetite but these seem to have improved slightly.
The doctor said he thinks it is unlikely that all these problems have been caused by infection alone and suspects that there has been some disease progression. He therefore wants to change the chemo from FOLFIRI to GEMZAR. This will start on Wednesday with three weeks on and then one off.
In the meantime, my husband has felt well enough to return to work and we’re planning a week at our vacation cottage.
Thank you for your supportive comments, Lainy, Marion and Gavin. There have been a few developments since I last wrote. My husbnad has now been on antibiotics for seven days and his fever is completely gone and his energy level is improving. When we went to the doctor on Friday, his bilirubin was 3.4 (the highest it has ever been) and he had some jaundice. By Saturday morning, however, the jaundice had disappeared and there are no signs of it today either. Finally, the doctor who reviewed the results of yesterday’s ultrasound with us said there was “only a small amount of fluid” in the abdomen. This was a surprise as we had understood there had been a substantial increase. We’re meeting with his regular oncologist tomorrow afternoon and are hoping for some more definitive information.
A little good news today. After three days on antibiotics, my husband had no fever for the first time in two weeks. His energy level was a little better too. Hoping to get some more information at his doctor’s appointment tomorrow.
Hello Shellina. I’m so sorry you are going through such a difficult time. When my husband was in the hospital following liver surgery, he experienced delirium because of high amonia levels resulting from poor liver functioning. It was very frightening to see him so confused and delusional but they were able to give him medication to keep him calmer.
Thanks Marion. I know there can be progression even if it doesn’t show up on the scan but I am still hoping that some of these problems are related to infection instead of progression. When he had blood tests on Friday the 14th, his bilirubin was in the normal range and AST and ALT were not too high (64 and 75). Two days later, when we went to the ER because of his fever and low blood pressure, the bilirubin was 2.4, the AST was 201 and the ALT was 173. His neutrophils also increased substantially over the 2-day period. The doctor started him on Levofloxacin a couple of days ago so we will see whether it has any effect. He has an appointment on Friday and will have more blood tests then. Unfortunately, his oncologist is on vacation so we will be seeing someone else. He had a fever yesterday afternoon but his blood pressure is normal now. If the disease has progressed, however, then we will try something else. We’re a long way from giving up.
Thanks Marion. He isn’t taking diuretics at the present time. “Mild ascites” have been identified in several of his previous scans but the doctor didn’t seem very concerned about it. I’m not sure exactly how much fluid showed up on the scan this time but it hasn’t caused him any discomfort so far and he does not have any swelling in his extremeties. He was feeling very well until about ten days ago. Then he developed fever, mild indigestion, loss of appetite, taste distortion and fatigue. His liver function has always been pretty good but the blood test he had last Sunday (two days after chemo) showed very high ALT, AST and ALP. Albumin was low and bilirubin (which has always been normal) was 2.4. Tumor markers were normal, as always. I was worried that the tumors in his liver might be growing but the scan showed they were stable. I’ll let you know how he does.
Thanks so much! My problem is that my husband was the one who talked to the nurse and he didn’t ask all the questions I would have asked. He says I have to calm down and wait until we see the doctor next week. I hate to admit it but I think he’s probably right.
Here’s a little more background. He has been having fevers and was sent to the ER last week. They did blood and urine tests, chest XRay, etc. but everything was negative. His blood counts were actually pretty good. However, his liver enzymes were elevated. I’m having trouble understanding how all this is related. Do ascites mean that the cancer has progressed or can they also be related to a decrease in liver function, possibly caused by chemo?
Thanks Karen. Yes, you are correct about the Ironotecan and 5FU. He did have some diarrhea problems (resulting in some dehydration) for a while but the doctor reduced the dose a bit at one point so it really hasn’t been a problem during the past couple of months. One thing the ER doctor did today is eliminate one of the two drugs he was taking for prostate problems. Apparently it can cause low blood pressure. The fever really is a mystery to me but, overall, he has been tolerating chemo quite well. He tries to get a lot of rest but he still works full-time and we have a pretty good life most of the time. My husband tends to be very positive and optimistic and that really helps.
Thank you for the anniversary wishes, Lainey!
Karen, thank you for your reply and I’ll do my best to answer your questions. He has intrahepatic CC and does not have a stent. He got the port in early November and has had no problems with it. He doesn’t have a sore throat or any other symptoms and we aren’t aware of his having been around anyone who is ill but he does visit a number of offices in his job so that is a possibility. He has chemo every other Friday and then wears a pump until Sunday morning. On Friday his WBC count was 7.5 and his absolute neutrophil was 5.66.
They took some blood from the port but they also drew it from two separate places on his arms. Although the preliminary results were OK, they said that the final blood cultures will take 24 hours. They also did a urine test that was negative. Apparently they were concerned that the low blood pressure could be caused by lactic acid but that test was negative also.
At the moment his fever seems to be gone and he is feeling well but I’m concerned it may come back tonight as it did last night. I’ll keep an eye on him and will definitely call the on-call doctor if he has problems.
I’m so sorry to hear of the death of your dear daughter Lauren.
I can’t vouch for its accuracy but here is a link to an article that discusses risk factors for cholangiocarcinoma. It says that about 10% of CC patients have previously been diagnosed with PSC. My reading on CC is consistent with Eli’s statement that most CC patients do not have any confirmed risk factors.May 29, 2013 at 1:33 pm in reply to: ASCO 2013 and the Cholangiocarcinoma Patient Advocates #72583
The Research Advocacy Network program has been wonderful. We have had a series of webinars with excellent speakers and I have learned a lot. At ASCO I will be attending a number of plenary, educational and poster board sessions and will receive additional coaching. We have a very busy schedule but I will definitely find time to meet everyone from the Cholangiocarcinoma Foundation. I hope to use the skills I obtain through the RAN program to benefit all of us – patients and caregivers – who are dealing with cholangiocarcinoma.